Accutane vs. Vitamin A Supplements

Hi, I'm contemplating whether to do another course of accutane as it's the only thing that has ever worked to clear up acne. I know there are potential side effects so wanted to find out if taking Vitamin A supplements in capsule form could be used as an alternative to going back onto Accutane. I understand there is danger of Vitamin A toxicity so wanted to find out how Vitamin A supplements compare to Accutane capsules in terms of dosage/amount of Vitamin A. Thanks

Doctor Answers 2

Vitamin A vs. Accutane

Although going on a course of accutane involves visits, bloodwork and potential side effects you have already been on it.  In my experience patients who have gone on a second course of accutane had a much easier time with fewer side effects than they had with their first course.  The problem with taking vitamin A capsules is that it can lead to toxicity and there is no protocol with dosage and blood monitoring,  I would not recommend taking vitamin A capsules instead of Accutane.

Vitamin A vs. Accutane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Although going on a course of accutane involves visits, bloodwork and potential side effects you have already been on it.  In my experience patients who have gone on a second course of accutane had a much easier time with fewer side effects than they had with their first course.  The problem with taking vitamin A capsules is that it can lead to toxicity and there is no protocol with dosage and blood monitoring,  I would not recommend taking vitamin A capsules instead of Accutane.

Accutane versus Vitamin A supplements

The amount of Vitamin A supplements needed to try to obtain the effects of Accutane would be toxic.  Please don't do it.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 22 reviews

Accutane versus Vitamin A supplements

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

The amount of Vitamin A supplements needed to try to obtain the effects of Accutane would be toxic.  Please don't do it.

Martie Gidon, MD, FRCPC
Toronto Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.